Texas, 2023Drought in Texas, May 1 to 23, 2023
May 1 to 23, 2023 · NWS EWX · 10 events in 10 counties and zones
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, Apr 30, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1220 AM CDT Mon May 1 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Monday night)
Issued at 101 PM CDT Sun Apr 30 2023
Skies are clear once again across South-Central Texas today with
west-southwest winds in place at the surface. With this wind,
temperatures today are much warmer than yesterday with most
locations already in the 80s with 90s expected out west. Dry
conditions at the surface will lead to humidity values dropping
below 20 percent west of Highway 281 and below 15 percent in the Rio
Grande Plains and Edwards Plateau. Dry fuels in Val Verde, Edwards,
and Kinney County will lead to elevated to near critical fire
weather conditions with winds near 10-15 mph.
For tonight, with the dry air in place, expect another cool night
with lows in the 50s to near 60 degrees for most places. Dewpoints
will creep back up tomorrow and highs will top out in the 80s and
90s once again with some possible high clouds moving in from the
west. With the higher dewpoints, nocturnal clouds and warmer lows
return to the forecast with temperatures only reaching the lower to
middle 60s by Tuesday morning. Patchy fog will also be possible with
this quick return of moisture.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 101 PM CDT Sun Apr 30 2023
Surface moisture will have fully returned to South Central Texas by
the beginning of the period which will result in increased cloud
cover, consequently keeping temperatures near normal for the middle
part of the week. Some patchy morning fog appears possible across
mainly the eastern half of the CWA on Tuesday and Wednesday mornings
with surface high pressure relatively close to the region.
The influence of upper level ridging overhead through the period
will result in a warming trend through the remainder of the week. A
series of weak shortwaves will look to ride over the top of the
upper ridge beginning on Wednesday afternoon and continuing through
the end of the period. Precipitation chances with the initial wave
on Wednesday appear to be limited to areas along the Rio Grande,
however the blended guidance gives widespread low (20-30%) PoPs
across the CWA Thursday and through next weekend.
Some severe weather seems to be possible each day with this activity
assuming that the increased flow aloft associated with the
shortwaves can provide enough lift and shear as there will be plenty
of moisture and instability in place each afternoon. As of now
Thursday may have the best potential as models depict a relatively
stronger shortwave in comparison to the others. It is also worth
noting that any thunderstorms that do end up developing (mainly
during the Thursday-Friday timeframe) will be capable of producing
quick, heavy downpours in addition to any potential severe hazards
as PWATs depicted in ensemble means will be ~150% of their normal
values.
&&
.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Mon May 1 2023
No significant changes for the coming TAF period. VFR conditions will
continue at all terminals for the next 24 hours. Southerly winds will
shift to the east and lighten by around sunrise. Winds will shift
back to southeast late morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 86 64 83 62 / 0 0 0 0
Austin Bergstrom Intl Airport 84 62 81 60 / 0 0 0 0
New Braunfels Muni Airport 88 63 83 62 / 0 0 0 0
Burnet Muni Airport 84 61 81 61 / 0 0 0 0
Del Rio Intl Airport 96 68 86 69 / 0 0 0 10
Georgetown Muni Airport 82 60 81 60 / 0 0 0 0
Hondo Muni Airport 90 64 84 63 / 0 0 0 0
San Marcos Muni Airport 86 63 82 61 / 0 0 0 0
La Grange - Fayette Regional 83 63 81 61 / 0 0 0 0
San Antonio Intl Airport 88 65 82 63 / 0 0 0 0
Stinson Muni Airport 89 65 84 64 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...29
Long-Term...Gale
Aviation...05
Hazardous weather outlook, Apr 30, 8:49 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
949 PM CDT Sun Apr 30 2023
TXZ171>173-183>194-202>209-217>225-228-020300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
949 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Bexar
- When
- May 1, 12:00 AM CST to May 23, 10:00 AM CST
- Where
- Bexar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Burnet
- When
- May 1, 12:00 AM CST to May 16, 10:00 AM CST
- Where
- Burnet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Dimmit
- When
- May 1, 12:00 AM CST to May 23, 10:00 AM CST
- Where
- Dimmit forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.423, -99.757 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Edwards
- When
- May 1, 12:00 AM CST to May 16, 10:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Frio
- When
- May 1, 12:00 AM CST to May 16, 10:00 AM CST
- Where
- Frio forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.868, -99.108 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Kinney
- When
- May 1, 12:00 AM CST to May 16, 10:00 AM CST
- Where
- Kinney forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Llano
- When
- May 1, 12:00 AM CST to May 23, 10:00 AM CST
- Where
- Llano forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Maverick
- When
- May 1, 12:00 AM CST to May 9, 10:00 AM CST
- Where
- Maverick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Uvalde
- When
- May 1, 12:00 AM CST to May 23, 10:00 AM CST
- Where
- Uvalde forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.357, -99.762 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
Drought, Zavala
- When
- May 1, 12:00 AM CST to May 16, 10:00 AM CST
- Where
- Zavala forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.866, -99.761 (the zone’s center; the record gives no point)
May was a wet month across nearly all of South Central Texas. The area south of I-10/Hwy 90 received 150% to 400% of normal precipitation. This improved the drought category from Extreme (D3) to less than Severe (D2) in Bexar, Burnet, Dimmit, Llano, Uvalde, and Zavala Counties. Edwards, Frio, Kinney, and Maverick Counties improved from D2 to less than D2.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101418, 1101419, 1101420, 1101421, 1101422, 1101423, 1101424, 1101425, 1101426, 1101427.